Hail, Barber
- When
- July 30, 6:38 PM CST
- Where
- Barber County, 6.24 mi N of Lake City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.440, -98.830
Winds were also estimated to be 50 MPH.
An upper cold pool was enough to allow a few low topped thunderstorms to develop in the conditionally unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper cold pool was enough to allow a few low topped thunderstorms to develop in the conditionally unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 5:02 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 602 PM CDT Mon Jul 30 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon Jul 30 2018 Upper cold pool over the Missouri valley this afternoon may result in southward propagation of shower and thunderstorms into the I-70 corridor and portions of central Kansas by late afternoon. Whatever instability remains will be weakened with the loss of insolation heading into the evening. The rest of the evening and night will bring an increasingly clearer sky and much cooler temperatures. It was noted the low temp record at DDC for Tuesday is 50, and the cooler solutions are not far from these solutions in the low 50s mostly, especially across west central Kansas counties. HRRR soundings and NAM plan views are showing quite low to near saturated dew point depressions as the winds become light under high pressure toward 12 UTC. However, of the convective allowing models, only the NMM is indicative of any limited areas of dense fog development. Tuesday will bring the return of light south winds, and with full insolation, perhaps a warming through the mid 80s at best, as the region will still be under a boundary layer- cool to neutral advection pattern. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon Jul 30 2018 For Wednesday and into the weekend, the ECMWF maintains increasing 500 mb heights across the central High Plains. The westerly momentum is focused across the northern tier of U.S. states and southern Canada during this timframe. A gradual warming and overall dry weather period is likely through the weekend, albeit model and MOS are showing well below average high temperatures through about mid week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Jul 30 2018 VFR conditions will prevail at all TAF sites through early Tuesday afternoon. Light and variable winds will persist across southwest and central Kansas through Tuesday afternoon as surface high pressure in the Dakotas sinks southward into the Central Plains during the period. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 83 61 88 / 10 0 0 0 GCK 50 83 59 89 / 10 0 0 0 EHA 55 84 61 91 / 10 0 0 10 LBL 55 84 61 91 / 10 0 0 0 HYS 56 83 60 88 / 50 0 0 0 P28 60 85 63 90 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Mon Jul 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-310915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Mon Jul 30 2018 /305 AM MDT Mon Jul 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
THE 1.76" OF RAIN FELL IN 15 MINUTES. STORM
TOTAL WAS 2.76".
&&
JAHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
206 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
22 MINUTES. STORM TOTAL WAS 2.76".
&&
JAHSpecial Weather Statement
National Weather Service Dodge City KS
510 PM CDT MON JUL 30 2018
KSZ031-046-302315-
Rush KS-Ellis KS-
510 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH AND ELLIS
COUNTIES UNTIL 615 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Catherine, moving southeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hays, La Crosse, Victoria, Walker, Catherine, Otis, Bison,
Schoenchen, Rush Center, Liebenthal, Timken, Emmeram, Yocemento,
Munjor, Loretta, Pfeifer, Toulon and Antonino.
LAT...LON 3907 9904 3850 9903 3844 9934 3898 9949
3901 9927 3909 9906
TIME...MOT...LOC 2209Z 316DEG 29KT 3892 9920
UMSCHEIDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG 8 N MANTER 37.64N 101.89W
07/29/2018 STANTON KS EMERGENCY MNGR
THE EMERGENCY MANAGER DESCRIBED VEHICLES
THAT WERE LIFTED OFF THE ROAD AT THIS
LOCATION AND OVERTURNED.
1000 PM HAIL MANTER 37.52N 101.88W
07/29/2018 E2.50 INCH STANTON KS BROADCAST MEDIA
BROADCAST MEDIA TWITTER POSTED PICTURE THAT
VIEWER SENT OF TENNIS BALL HAIL IN MANTER.
1000 PM HAIL 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E1.25 INCH STANTON KS EMERGENCY MNGR
1000 PM TSTM WND GST 2 WNW JOHNSON CITY 37.58N 101.78W
07/29/2018 E80 MPH STANTON KS EMERGENCY MNGR
1000 PM HAIL MANTER 37.53N 101.88W
07/29/2018 E1.75 INCH STANTON KS PUBLIC
PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.
1014 PM HEAVY RAIN 3 NNW JOHNSON CITY 37.60N 101.77W
07/29/2018 E1.76 INCH STANTON KS EMERGENCY MNGR
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
NNW JOHNSON CITY. THE 1.76" OF RAIN FELL IN
22 MINUTES. STORM TOTAL WAS 2.76".
1025 PM TSTM WND GST RICHFIELD 37.27N 101.78W
07/29/2018 E65 MPH MORTON KS MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
RICHFIELD.
1038 PM HAIL 10 NNW FETERITA 37.29N 101.52W
07/29/2018 E1.75 INCH STEVENS KS PUBLIC
GOLF BALL SIZE HAIL REPORTED.
1042 PM HAIL 9 NW FETERITA 37.26N 101.58W
07/29/2018 E1.25 INCH MORTON KS PUBLIC
HALF DOLLAR SIZE HAIL REPORTED.
1235 AM FLOOD 3 NNE JOHNSON CITY 37.61N 101.74W
07/30/2018 STANTON KS EMERGENCY MNGR
SOME RURAL ROADS ACROSS THE COUNTY WERE
FLOODED.
&&Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT MON JUL 30 2018
KSZ066-310000-
Stafford KS-
555 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 700 PM
CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ellinwood, moving south at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.
LAT...LON 3783 9889 3820 9891 3826 9891 3826 9850
3819 9847 3782 9848
TIME...MOT...LOC 2255Z 342DEG 27KT 3832 9866
UMSCHEIDSpecial Weather Statement
National Weather Service Dodge City KS
717 PM CDT MON JUL 30 2018
KSZ081-090-310115-
Pratt KS-Barber KS-
717 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND SOUTHERN
PRATT COUNTIES UNTIL 815 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Coats, moving south at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pratt, Medicine Lodge, Sharon, Sawyer, Isabel, Coats, Lake City, Sun
City and Cairo.
LAT...LON 3716 9889 3761 9898 3772 9846 3739 9846
3738 9835 3717 9835
TIME...MOT...LOC 0017Z 340DEG 23KT 3756 9884
UMSCHEIDThe Vance AFB radar (KVNX), 100 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
2 hail. Local standard time, as filed.
Winds were also estimated to be 50 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776556, 776557.